Connecticut, 2018Heavy Snow and Winter Weather in Connecticut, February 17 to 18, 2018
February 17 to 18, 2018 · NWS OKX · 7 events in 7 counties and zones
A low pressure developed along a frontal boundary along the southeast coast on the evening of Saturday, February 17, 2018. This low gradually became better organized as it moved up the coast towards the 40 N/70 W benchmark early Sunday, February 18, 2018.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure developed along a frontal boundary along the southeast coast on the evening of Saturday, February 17, 2018. This low gradually became better organized as it moved up the coast towards the 40 N/70 W benchmark early Sunday, February 18, 2018. This system brought heavy snow to southwest Connecticut and light to moderate snowfall across central and eastern Connecticut. Warmer temperatures across the southeastern portion of the state limited snowfall accumulation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Feb 17, 3:56 PM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Feb 17, 3:56 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service New York NY
356 PM EST Sat Feb 17 2018
.SYNOPSIS...
Low pressure passes to our south tonight, followed by high
pressure for Sunday. The high then slides offshore through
Monday. A warm front approaches from the southwest Monday night,
then lifts to the north Tuesday, followed by a slow moving cold
front crossing the area during the middle week. High pressure may
briefly build in to close the upcoming work week, before another
frontal system approaches for the weekend.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Low pressure emerges off of the Mid-Atlantic coast and moves
northeast, passing just south of the 40N/70W benchmark. The storm
will pass by relatively quickly as there will be a lack of
downstream blocking to slow it down.
PCPN types, particularly over coastal areas, remain a challenging
forecast with boundary layer temperatures marginally supportive of
snow. This along with a slight increase of QPF for some of the
models complicates headline decisions. Models have generally nudged
north with the track of the low with the 12z suite. Most noticeable
however is that although the NAM has nudged north, it's thermal
profile in the boundary layer has warmed up significantly over Long
Island and to a lesser extent elsewhere. The rest of the models are
fairly similar to their respective previous runs regarding the
boundary layer temps and temps farther aloft. So with only NAM
having a notably changed, changes to the snowfall forecast will be
greater over coastal sections of the city and Long Island, including
the North Fork. Snow amounts for these areas have been lowered.
For a few hours within both sides of midnight, the strongest
frontogenetic upward lift shifts through the tri-state area with the
heaviest PCPN. Light onshore winds will also be shifting towards
north during this period. Therefore expecting boundary layer and
surface temps to drop a degree or two at this point, shifting the
boundary from all snow to a rain/snow mix farther south. Banding
potential exists, however the window of opportunity for this to
occur seems brief with the quick advancement of frontogenetic
forcing and the orientation of the jet streak aloft. Best chance for
banded PCPN appears to be over Long Island and SE CT, but thermal
profiles at its onset might not be supporting all-snow before
cooling down.
A blend of NAM 2-meter temps with SuperBlend looked good for surface
temps through the event - generally on the colder side of guidance.
Thermal profiles support all snow for all areas north of the city
and most of NE NJ. Mixing with rain could still occur for part of
the CT coast as well as areas within about 10 miles of the city. A
mix of rain and snow is otherwise forecast, and not even out the
question for a complete changeover to rain over parts of Long Island
and southern parts of the city. Should the warming trend of NAM
hold, may very well need to make mention of a complete changeover in
these areas and lower snow amounts.
A winter storm warning remains in effect where it had already been
posted, with the exception of northeastern Suffolk County where a
winter weather advisory is in effect. Did not have enough confidence
to downgrade elsewhere. All areas that had been in a winter storm
watch are now also under a winter weather advisory. The winter wx
advisory over Orange and Putnam Counties remain, however a good
portion of Putnam County might exceed 6 inches.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Ridging at the surface and aloft occurs on Sunday, with high
pressure shifting offshore on Sunday night. Dry weather through the
period with a mostly clear sky. Sided with the colder side of
guidance for temperatures due to a fresh snow pack.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Anomalously strong Bermuda/East coast ridging develops early this
week and continues into midweek, in response to deep western
troughing. The western trough will gradually shear NE in piecemeal
fashion for the late week/weekend, resulting in a transition to a
bit more suppressed but active confluent sw upper flow.
At the surface, high pressure slides off the coast on Monday, and
then becomes established under the upper ridge by midweek. Meanwhile
a slow moving frontal system will cross through the Mississippi
river valley the first half of the week. Its warm front likely
approaches Monday Night with rain and then gets pushed north of the
region on Tuesday. An unseasonably warm SW flow is likely Tue/Wed
under deep layered ridging, with highs around 70 possible for NYC/NJ
metro and areas N&W on Tue and lower to mid 70s on Wed. Meanwhile
south coastal areas may struggle to get out out of the 50s due to
the cold water temp. Coastal advection stratus/fog and nocturnal
radiation fog is possible during this time as well.
Models in general agreement with the eastern ridging breaking down
enough, to allow a stream of shortwave energy to approach and push
an approaching cold front towards and through the region Wed night.
This likely brings another round of rain to the region Wed night
through Thursday.
Potential for brief ridging Friday, before next shortwave and
associated frontal system affect the region on Saturday with another
round of rain.
Temps during the period expected to average well above average, with
high temps potentially 25-30 degrees above normal Tue and Wed for
NYC/NJ metro and areas N&W..
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Low pressure approaches this evening, and passes south of Long
Island tonight.
VFR through 23Z. IFR/LIFR develops between 23z and 04z as
precipitation overspreads the area. Initially, a rain/snow mix is
expected at NYC and Long Island terminals, but will transition over
to all snow after midnight. Timing continues to be a bit uncertain
and could be a few hours off from current forecast. P-type should be
all snow at all other terminals. The snow gradually tapers off with
improving conditions from west to east early Sunday morning.
Snowfall rates could reach 1 to as much as 2 inches per hour during
the heaviest snowfall. Total accumulations of 4 to 7 inches are
forecast. Amounts could be lower at KJFK, KLGA and KISP, if more
mixing were to occur.
Southeast winds around 10kt will continue through evening, then as
low pressure passes south of Long Island tonight, will shift back to
the NE. Expect Northeast winds to gust to around 20 kt during the
day on Sunday.
.OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
.Sunday afternoon...VFR. Gusts to 20kt.
.Monday...VFR becomes MVFR or IFR in rain and possible fog,
especially late.
.Tuesday...MVFR or IFR possible in the morning and again at night,
otherwise VFR with SW wind G20KT possible.
.Wednesday...Mainly VFR. Chance of showers/MVFR.
.Thursday...sub-VFR in rain.
&&
.MARINE...
SCA has been issued for the ocean waters for Sunday morning into
early afternoon with increasing winds and seas. There could be some
gusts to 25 kt Sunday morning over the Eastern Sound and eastern
bays, but coverage didn't warrant an advisory. Sub-sca conds
otherwise tonight and from late Sunday afternoon through Sunday
night.
Generally sub-advsy winds expected Mon through Wed, but a persistent
15 to 20 kt SW flow may have sea building to SCA levels Tue/Wed.
Seas should subside Wed night into Thu as a weak cold front passes
through and winds become offshore.
&&
.HYDROLOGY...
Around 1/2 to 3/4 an inch of liquid equivalent is expected Saturday
night with locally higher amounts. With most, if not all of this
falling in the form of snow, no hydrologic impacts are expected.
No significant hydrologic impacts are expected from Sunday through
the end of next week.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) is off the
air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 7 AM EST Sunday for CTZ005>012.
NY...Winter Weather Advisory until 7 AM EST Sunday for NYZ067-068-
074-075-079>081-178-179.
Winter Storm Warning until 7 AM EST Sunday for NYZ069>073-078-
176-177.
NJ...Winter Storm Warning until 7 AM EST Sunday for NJZ002-004-006-
103>108.
MARINE...Small Craft Advisory from 6 AM to noon EST Sunday for ANZ350-
353-355.
&&
SYNOPSIS...JC/NV
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...NV
AVIATION...BC
MARINE...JC/NV
HYDROLOGY...JC/NV
EQUIPMENT...Hazardous weather outlook, Feb 17, 3:47 PM EST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
347 PM EST Sat Feb 17 2018
CTZ005>012-NJZ002-004-006-103>108-NYZ069>073-078-176-177-182300-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Northwestern Suffolk-Northern Queens-Northern Nassau-
347 PM EST Sat Feb 17 2018
...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ067-068-074-075-079>081-178-179-182300-
Orange-Putnam-Richmond (Staten Island)-Kings (Brooklyn)-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
347 PM EST Sat Feb 17 2018
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-182300-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
347 PM EST Sat Feb 17 2018
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
Heavy Snow, Northern Fairfield
- When
- February 17, 6:00 PM EST to February 18, 4:00 AM EST
- Where
- Northern Fairfield forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.285, -73.339 (the zone’s center; the record gives no point)
CoCoRaHS observers, trained spotters, and the public reported 6 to 7 inches of snowfall.
Heavy Snow, Southern Fairfield
- When
- February 17, 6:00 PM EST to February 18, 3:00 AM EST
- Where
- Southern Fairfield forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.285, -73.339 (the zone’s center; the record gives no point)
CoCoRaHS observers, trained spotters, and the public reported 6 to 8 inches of snowfall. The heavy, wet snow also brought down wires on Boston Avenue at Bishop Avenue in Bridgeport.
Heavy Snow, Northern New Haven
- When
- February 17, 6:30 PM EST to February 18, 4:00 AM EST
- Where
- Northern New Haven forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.443, -72.965 (the zone’s center; the record gives no point)
Trained spotters, amateur radio, CoCoRaHS, and the public reported 6 to 6.5 inches of snowfall.
Winter Weather, Southern New Haven
- When
- February 17, 6:30 PM EST to February 18, 4:00 AM EST
- Where
- Southern New Haven forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.443, -72.965 (the zone’s center; the record gives no point)
CoCoRaHS observers, trained spotters, and the public reported 3 to 6 inches of snowfall.
Winter Weather, Northern Middlesex
- When
- February 17, 6:30 PM EST to February 18, 5:00 AM EST
- Where
- Northern Middlesex forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.451, -72.508 (the zone’s center; the record gives no point)
Nearby CoCoRaHS observers and trained spotters in northern New Haven and Northern New London counties reported 3 to 6 inches of snowfall.
Winter Weather, Southern Middlesex
- When
- February 17, 6:30 PM EST to February 18, 5:00 AM EST
- Where
- Southern Middlesex forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.451, -72.508 (the zone’s center; the record gives no point)
Broadcast media reported 5.2 inches of snowfall in Clinton. CoCoRaHS observers reported 3 to 4 inches in Westbrook.
Winter Weather, Northern New London
- When
- February 17, 6:30 PM EST to February 18, 5:00 AM EST
- Where
- Northern New London forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.504, -72.101 (the zone’s center; the record gives no point)
A COOP Observer, CoCoRaHS observers, and trained spotters reported 3 to 5 inches of snowfall.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, February 17, 20181 death · 1 event
- Flooding in Kentucky, February 17 to 28, 2018$50,000 · 7 events
- Winter Storm in Wyoming, February 17 to 20, 201834 events
- Heavy Snow in Washington, February 17 to 18, 201824 events
- Dense Fog in Illinois, February 17 to 18, 201819 events
- Dense Fog in Kentucky, February 17 to 18, 201819 events
- Heavy Snow in Idaho, February 17 to 18, 201818 events
- Winter Storm and High Wind in Wyoming, February 17 to 19, 201868 kt wind · 18 events
- Winter Weather in Virginia, February 17, 201815 events
- Winter Weather in Maryland, February 17, 201814 events
- Winter Storm and Winter Weather in Pennsylvania, February 17 to 18, 201812 events
- Heavy Snow and Winter Weather in New York, February 17 to 18, 201812 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740998, 740999, 741000, 741001, 741002, 741003, 741004.